Browse

You are looking at 1 - 2 of 2 items for :

  • Diabetic ketoacidosis x
Clear All
Open access

Mohammed Faraz Rafey, Arslan Butt, Barry Coffey, Lisa Reddington, Aiden Devitt, David Lappin and Francis M Finucane

Summary

We describe two cases of SGLT2i-induced euglycaemic diabetic ketoacidosis, which took longer than we anticipated to treat despite initiation of our DKA protocol. Both patients had an unequivocal diagnosis of type 2 diabetes, had poor glycaemic control with a history of metformin intolerance and presented with relatively vague symptoms post-operatively. Neither patient had stopped their SGLT2i pre-operatively, but ought to have by current treatment guidelines.

Learning points:

  • SGLT2i-induced EDKA is a more protracted and prolonged metabolic derangement and takes approximately twice as long to treat as hyperglycaemic ketoacidosis.

  • Surgical patients ought to stop SGLT2i medications routinely pre-operatively and only resume them after they have made a full recovery from the operation.

  • While the mechanistic basis for EDKA remains unclear, our observation of marked ketonuria in both patients suggests that impaired ketone excretion may not be the predominant metabolic lesion in every case.

  • Measurement of insulin, C-Peptide, blood and urine ketones as well as glucagon and renal function at the time of initial presentation with EDKA may help to establish why this problem occurs in specific patients.

Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.